We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.
Treatments

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

What Are the Possible Side Effects of Estrogen Blockers?

By Meshell Powell
Updated: Mar 03, 2024

Many people are able to use estrogen blockers without experiencing significant side effects, although any new or bothersome symptoms that develop after beginning treatment with this type of medication should be discussed with the prescribing physician. Some of the most common side effects of these substances include dizziness, nausea, and hot flashes. Additional side effects of these drugs may include weight gain, night sweats, and changes in vaginal discharge. More serious side effects of estrogen blockers, especially when used for prolonged periods of time, may include the development of blood clots, allergic reactions, or an increased risk of developing cancer of the reproductive organs.

Most side effects of estrogen blockers are relatively mild and may decrease over time as the body adjusts to the medication. Mild dizziness is a common complaint, but if this symptom becomes severe or is accompanied by a headache, a doctor should be consulted for further evaluation. If nausea develops when using this type of medication, it may help to eat a meal or drink a glass of milk before taking the drug.

Hot flashes, night sweats, and other menopause-like symptoms may develop when taking estrogen blockers. Bone or muscle pain, weight gain, and fatigue have been reported by those taking these medications. There may be an increase or a decrease in vaginal secretions by those using this type of drug. While most of these symptoms are mild in nature, dosage adjustments may sometimes be possible if these side effects become particularly bothersome.

Prolonged use of estrogen blockers increases the risks of developing serious side effects or potentially fatal complications. Blood clots may develop at any time during treatment, but the risk dramatically increases with extended use of these drugs. A form of bone loss known as osteoporosis may also occur, leading to a higher chance of fractures. Estrogen blockers may increase the risks of developing breast cancer, ovarian cancer, or other cancers affecting the reproductive system.

Allergic reactions to estrogen blockers are uncommon, although they are possible, even if the medications have been well tolerated in the past. Mild allergy symptoms may include a mild skin rash or itching. A potentially life-threatening type of allergic reaction known as anaphylaxis may cause symptoms such as swelling of the face or throat, chest pain, or difficulty breathing. These symptoms should be treated as a medical emergency, and hospital admission is often required in order to stabilize the health of the patient.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By anon996363 — On Aug 18, 2016

You might consider changing your diet; it will decrease side affects. Give up sugar, junk food, less meat - organic meat, less eggs. No meat. Become vegan and organic, no gmo vegan. Drink lots of water, eat lots of raw veggies, stay alkaline, beans, etc.

All this will also help keep cancer from coming back.

Exercise, walk, rebound. Stay positive, change life or reactions to less stress. More peace. Stay positive.

I would never stay on an estrogen blocker for more than a year. If the tumor is gone, there is no need. A change of life and diet can keep cancer away.

By anon993163 — On Oct 26, 2015

I stopped taking estrogen blockers today. The side effects are so severe I cannot function normally. My joints, muscles, back and neck ache all the time. My skin is extremely dry and sensitive, and just scratching a mosquito bite lightly results in nasty marks that last over a week. I have lost almost three inches in height, my hair has become very thin, I am always tired. I have to take at least two naps a day. The worst are the sweating and hot flashes. I feel like I'm stuck in a furnace. After talking it over with my husband I decided to stop taking the estrogen blocker, and he supports my decision.

My breast cancer was detected very early, was diagnosed as non-aggressive, and radiation was suggested. I endured the radiation and started taking the estrogen blocker after radiation, and that's when my hell began.

I realize not everyone will have such severe side effects, but for me there was only one way to stop this.

By anon991262 — On Jun 07, 2015

I feel desperate for suggestions. After having breast cancer, a complete mastectomy, and taking an estrogen blocking medication for five years, my complexion is just horrible! My skin is extremely dry, dull, and it has become very acne prone. I am 65 years old, and this is so embarrassing, and depressing. I have tried everything. Any ideas?

By anon288850 — On Aug 31, 2012

I just recently went through a mastectomy due to very early detected cancer. It has been requested I go on the five year estrogen blocker program. Man, from what I have researched, a lot of these blockers are bad stuff! I am 51 and still cycling, so that is why they want me on the blockers. I have gotten some good ideas from all these posts. Any suggestions for natural remedies would be helpful. --Portland, Oregon.

By ysmina — On Dec 31, 2011

I've heard about the use of estrogen blockers on bodybuilding forums. I think some body builders have been using it because they believe that it will raise testosterone levels.

Is this true? Is it possible to increase testosterone by blocking estrogen?

Wouldn't this have long-term side effects? Are there estrogen blockers for men? I thought that it's only meant for women.

What might be the side effects associated with men regularly using estrogen blockers?

By discographer — On Dec 30, 2011

@anamur-- Have you tried a different estrogen blocker?

I had the same symptoms as you on my previous estrogen blocker. I agree with you, the aches are difficult to deal with. I also had horrible hot flashes on top of it. But when I told my doctor about it, he switched me to a different kind and I only have some minor side effect with this one. I just get headaches and nausea sometimes.

If you're taking estrogen blockers to stay free from cancer like me, you need to be on one that doesn't make life miserable for you. I can put up with some side effects because I don't want to have cancer again and I think pretty much all estrogen blockers have some side effects. But if you can, try and switch to another one and see how that works.

By serenesurface — On Dec 29, 2011

I think people react to estrogen blockers in different ways. I have friends who have been on them for years without any side effects.

I started taking an estrogen blocker five months ago and I can't stand the side effects. I have a lot of arthritis like symptoms, especially aches and pains in my joints. I can't exercise anymore, I can only take walks even though my ankles and feet hurt a lot afterward.

My friends are so surprised to hear that I'm having these side effects. They've never had them even though we are on the same exact drug. I guess estrogen blockers' side effects change from individual to individual.

Share
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.